MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED FLEX SIZE 2/13 MM RIGHT

MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED FLEX SIZE 2/13 MM RIGHT
Catalog Number 02.12.0213FR
Health Effect - Clinical Code Pain (1994)
Date of Event 08/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 18 september 2017.Lot 152447: (b)(4) items manufactured and released on 29 october 2015.Expiration date: 2020-10-13.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.On 20 september 2017 the r&d project manager performed a preliminary investigation based on the event description and on the pictures of the explanted uhmwpe insert, and commented as follows: revision due to pain and reduced knee flexion 7 months post primary.Femoral lift off on medial side at about 90* flexion.It is not possible to identify any possible root cause for the event that is potentially implant related.Upon removal of the poly insert, yellow markings were found.This turning of the color into yellow in some portions of the uhmwpe components, is something already experienced and deeply analyzed in medacta.This is something that affects only the external surfaces of the insert and not related to abnormal oxidation of the liner.Specific testing to evaluate the oxidation index (oi) has been performed on similar product that "in vivo" turned its colour into yellow.As results of those studies, the oi index of the explanted liner was comparable with the oi of a liner analyzed after accelerating aging with the exception of the surface.According to the study published by costa et al "analysis of products diffused into uhmwpe prosthetic components in vivo", the apolar components of synovial liquid such as cholesterol, fatty acid, esters of cholesterol and squalene are able to diffuse into uhmwpe.Therefore the reason of the change of the color should be the absorption of lipids from the synovial fluid present in the joint of the patient.
 
Event or Problem Description
Knee revision due to pain and reduced knee flexion 7 months after primary rtkr.Femoral lift off on medial side at about 90° flexion.Upon removal of 13mm poly insert there appeared to be yellow markings on insert suggesting oxidisation of polyethylene insert.Likely poor flexion post-op due to not enough posterior slope applied to tibia.Rom improved with scar releases and tissue releases.Poly insert downsized to 12mm.
 
Additional Manufacturer Narrative
Patient match department review of the case: each step of the myknee process has been reviewed and no errors have been found.As no x-ray was provided, it was not possible to perform any further analysis.Our analysis of the process of this case found no deviations from the standard procedures.Each step has been performed correctly.

Brand Name
GMK-SPHERE TIBIAL INSERT FIXED FLEX SIZE 2/13 MM RIGHT
Common Device Name
TIBIAL INSERT FIXED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6886396
Report Number3005180920-2017-00530
Device Sequence Number706564
Product Code JWH
UDI-Device Identifier07630030862557
UDI-Public07630030862557
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K140826
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/13/2020
Device Catalogue Number02.12.0213FR
Device Lot Number152447
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/24/2017
Supplement Date Received by Manufacturer08/24/2017
Initial Report FDA Received Date09/22/2017
Supplement Report FDA Received Date12/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight65